Alert archive / Wyoming / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 8, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Jun 17, 2022, 4:29 PM MDT for Johnson County, Wyoming. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 17, 2022, 4:29 PM MDT (22:29 UTC)
- Expired
- Jun 17, 2022, 5:00 PM MDT
- In force
- 31 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Johnson County, WY
The radar
The Riverton/Lander radar (KRIW), 187 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:08 PM MDT, 1 hour 21 minutes earlier.
Area forecast discussion, Jun 17, 3:08 PM MDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Riverton WY 308 PM MDT Fri Jun 17 2022 .SHORT TERM...(This evening through Saturday night) Issued at 300 PM MDT Fri Jun 17 2022 Some shower and thunderstorm development has begun across the region early this afternoon. Strongest storms are expected along eastern areas including Natrona and Johnson Counties. Gusty, possible severe, outflow winds, and small hail are the main threats with these storms. The omega block ridge will keep unseasonably warm temperatures across the region today and tomorrow. Temps in some of the central WY basins will near 100 both today and tomorrow. These warm temperatures will result in some high elevation snowmelt in the mountains where ripe snowpack remains. This includes portions of the Absaroka range and Yellowstone National Park. Snowmelt is expected to cause some rises in rivers, but local rivers are not expected to meet or exceed flood stage. Gusty winds will also occur today. Gusts around 30 to 40kts, especially around the southwest part of the state, have been frequent. The combination of low RH, gusty winds, and unseasonably warm temps have resulted in elevated to critical fire weather conditions across much of the region. Fuels remain non- critical, so have let the RFD continue. Conditions will be similar Saturday. Slightly greater chances of showers and thunderstorms will occur Saturday afternoon, but the severe threat will be lower tomorrow. Perhaps a few degrees cooler, particularly across the west, and RHs will be a bit wetter, but only by a few percentage points. The trough to the west will make its way eastward Saturday, which will help to increase cloud cover and decrease temps, mainly across the west. .LONG TERM...(Sunday through Friday) Issued at 300 PM MDT Fri Jun 17 2022 Models continue to indicate that the trough will be lifting across NW WY and SW MT Sunday night into Monday. Scattered showers and thunderstorms will be developing Sunday afternoon and continue into Sunday night. The activity will decrease after midnight Sunday night. Some storms will produce brief heavy rain and gusty wind. Breezy to windy on Sunday. On Monday, the trough moves across Montana. Showers and isolated thunderstorms will occur over northern WY Monday, ending Monday evening. The central and south will be mostly dry Monday. Most areas will be breezy to windy again on Monday. Tuesday through Thursday will see a west flow aloft across the area. Dry weather will occur over most places through Thursday. There may be isolated showers or storms over the mountains late Thursday afternoon and night. Next Friday will see isolated showers and thunderstorms in the afternoon and evening. High temps Sunday will be in the 80s east of the divide, 70s in the south, and 50s and 60s in the west. Cooler Monday with highs in the 70s east of the divide, 60s in the south, and 50s to around 60 in the west. Highs Tuesday will be about 5 degrees warmer. Highs Wednesday will be in the 80s east, with 70s in the west. Highs Thursday and Friday will be in the 80s to lower 90s east of the divide with mid 70s to lower 80s in the west. && .AVIATION...(For the 00Z TAFS through 00Z Sunday) Issued at 300 PM MDT Fri Jun 17 2022 VFR conditions will occur through the period. Scattered showers and thunderstorms will occur through 03Z, then isolated activity will linger until 12Z Saturday. Strong wind gusts to 45 knots will be possible through this evening at some terminal sites as well as outflow wind gusts from thunderstorms. On Saturday, more showers and storms will develop over the region from 17Z through 00Z Sunday. Wind gusts over 40 knots will be possible with storms. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued AT 300 PM MDT Fri Jun 17 2022 Very low RHs, above normal temperatures, gusty south to southwest winds with gusts 30 to 40 mph possible, and mainly dry conditions will occur through Saturday. Today and Saturday will also see isolated afternoon showers and thunderstorms, which could produce very strong and erratic wind gusts. Near-critical fire weather conditions will occur both days. Sunday, a cooler and somewhat wetter pattern will increase chances for wetting rain, mainly across the northwest. Shower and thunderstorm chances will continue into the early part of next week. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Hensley LONG TERM...AR AVIATION...AR FIRE WEATHER...Hensley
Hazardous weather outlook, Jun 17, 3:05 PM MDT, 1 hour 24 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 305 PM MDT Fri Jun 17 2022 WYZ001>020-022>030-181200- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 305 PM MDT Fri Jun 17 2022 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Isolated thunderstorms. Strong windy gusts to 50 mph are possible. A few could be strong in Johnson County and eastern Natrona County. Elevated fire weather conditions in much of the lower elevations until sunset. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Saturday and Sunday...A chance of thunderstorms over the region. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions, according to standard operating procedures.
In the hours before
Special weather statement, Jun 17, 3:03 PM MDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Riverton WY
303 PM MDT Fri Jun 17 2022
WYZ010-172130-
Northeast Johnson County-
303 PM MDT Fri Jun 17 2022
...A strong thunderstorm will impact portions of north central
Johnson County through 330 PM MDT...
At 303 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Buffalo, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Buffalo around 320 PM MDT.
This includes the following highways...
Interstate 25 between mile markers 287 and 299.
Interstate 90 between mile markers 55 and 71.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Riverton.
&&
LAT...LON 4436 10632 4417 10660 4417 10677 4420 10682
4425 10680 4429 10682 4430 10681 4429 10679
4430 10677 4432 10677 4433 10678 4453 10661
TIME...MOT...LOC 2103Z 219DEG 22KT 4423 10671
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
TLSpecial weather statement, Jun 17, 4:02 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Riverton WY
402 PM MDT Fri Jun 17 2022
WYZ010-011-172230-
Southeast Johnson County-Northeast Johnson County-
402 PM MDT Fri Jun 17 2022
...A strong thunderstorm will impact portions of central Johnson
County through 430 PM MDT...
At 402 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Mayoworth, or 18 miles north of Kaycee, moving
northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Johnson
County.
This includes Interstate 25 between mile markers 266 and 289.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Riverton.
&&
LAT...LON 4386 10664 4393 10680 4394 10679 4395 10679
4396 10680 4398 10679 4399 10681 4404 10680
4422 10670 4408 10638
TIME...MOT...LOC 2202Z 210DEG 14KT 4397 10670
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
TLSpecial weather statement, Jun 17, 4:22 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Riverton WY
422 PM MDT Fri Jun 17 2022
WYZ010-011-172245-
Southeast Johnson County-Northeast Johnson County-
422 PM MDT Fri Jun 17 2022
...A strong thunderstorm will impact portions of central Johnson
County through 445 PM MDT...
At 422 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Mayoworth, or 22 miles north of Kaycee, moving
northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Johnson
County.
This includes the following highways...
Interstate 25 between mile markers 272 and 287.
Interstate 90 between mile markers 64 and 82.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Riverton.
&&
LAT...LON 4392 10653 4400 10676 4437 10656 4425 10623
TIME...MOT...LOC 2222Z 207DEG 27KT 4403 10660
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
TLThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 3:03 PM MDT | Special Weather Statement | RIW | Johnson | 27 min |
| Jun 17, 4:02 PM MDT | Special Weather Statement | RIW | Johnson | 28 min |
| Jun 17, 4:22 PM MDT | Special Weather Statement | RIW | Johnson | 23 min |
| Jun 17, 4:39 PM MDT | Special Weather Statement | RIW | 36 min | |
| Jun 17, 4:57 PM MDT | Special Weather Statement | RIW | Hot Springs | 33 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.